MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO SMALL GAMMA3 4.2X300MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, AO SMALL GAMMA3 4.2X300MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1320-3042
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
The customer reported that : "during the procedure, while drilling the gamma nail lock, the drill bit broke off and remained in place in the femur.The attempt to remove it was unsuccessful.As a result, the device had to be changed and the operation time was longer than expected." it was further reported that the surgical delay was slight.There were no reported adverse consequences to the patient.
 
Additional Manufacturer Narrative
D4 lot# corrected; h6 device code changed.The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The device inspection revealed the following: the received drill shows significant signs of usage.The drill was found to be broken close to the tip.The cutting edges of the drill appeared to be slightly dull.The breakage surface reveals a relatively smooth surface and absence of any plastic deformation.This confirms a brittle fracture due to high bending load leading to a forced fracture.As per the dimensional inspection, the returned drill was found to be within specifications.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance with the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation, the root cause of the failure is user related.Manner of breakage indicates that the breakage of the drill most likely happened due to a bending overload during the surgery.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
DRILL, AO SMALL GAMMA3 4.2X300MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key12264220
Report Number0009610622-2021-00629
Device Sequence Number4860732
Product Code LXH
UDI-Device Identifier04546540377883
UDI-Public04546540377883
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 10/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1320-3042
Device Catalogue Number13203042
Device Lot NumberKU80511
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/23/2021
Initial Date Received by Manufacturer 07/12/2021
Supplement Date Received by Manufacturer09/29/2021
Initial Report FDA Received Date08/02/2021
Supplement Report FDA Received Date10/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1